Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 6, 2021Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at May 6, 2021, 5:37 PM CDT for Marion County, Alabama. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 5:37 PM CDT (22:37 UTC)
Expired
May 6, 2021, 6:30 PM CDT
In force
53 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:18 PM CDTTSTM WND DMGHamilton, ALTREES AND LINES DOWN IN AND AROUND HAMILTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS84 KBMX 062237
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
537 PM CDT Thu May 6 2021
 
ALZ011-012-014-062330-
Winston AL-Marion AL-Lamar AL-
537 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN WINSTON AND
NORTHERN LAMAR COUNTIES UNTIL 630 PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuscumbia to near Sandy Springs to near
Ecru. Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, 
Detroit, Beaverton, Gu-Win, Brushy Lake, Weston, Ashridge, Brinn, 
Lake Buttahatchee, Needmore, Moreland, Bear Creek, Twin, Natural 
Bridge and Henson Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3432 8817 3430 8718 3397 8778 3390 8823
TIME...MOT...LOC 2236Z 318DEG 38KT 3475 8778 3447 8831 3439 8901 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 6, 4:23 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 6, 4:23 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
423 PM CDT Thu May 6 2021

.SHORT TERM...
/Updated at 1241 PM CDT Thu May 06 2021/

Today through Friday.

Features of Interest.

A shortwave trough was positioned over Southern Illinois into
Southeast Missouri and was moving southeast. A cold front
associated with this system was positioned from near Chicago
Illinois southwest to near Fort Smith Arkansas.

Forecast.

Today.

Mostly clear skies with northwest winds 7-14 mph will persist
through mid afternoon across the area with high temperatures in
the 70s areawide.

Expect the disturbance aloft to continue to move southeast,
affecting the Mid-South and Tennessee Valley regions toward mid
to late this afternoon and affecting portions of North-Central
Alabama late this afternoon into the evening hours. This system
will encounter drier air aloft and more stable conditions as it
progresses southward, so expect the chances for showers and some
thunderstorm activity to decrease with time as the activity nears
the I-20 corridor later tonight. Generally kept PoPs highest
across our northern tier of counties and tapered southward just to
the south of the I-20 corridor. Scattered showers are expected as
the disturbance and associated cold front moves southeast across
the northern half of the forecast area. Upper level height falls
will support steepening lapse rates as we head from mid afternoon
through the evening hours so some thunderstorms are expected with
best coverage near and north of I-20. A few of the storms could
become briefly strong with frequent lightning, heavy rain and
gusty winds, but potential for organized severe storms looks low
for our forecast area.

Tonight.

Clouds with lingering showers and a storm or two are expected
across the Central portion of the forecast area later tonight as
the surface front advances southeast. Expect coverage and
intensity to decrease with time due to the drier and more stable
conditions. Lows will range from the mid 40s north to the low 50s
south with northwest winds 5-10 mph.

Friday.

Expect decreasing clouds through the day on Friday with northwest
winds 7-14 mph. Highs will range from near 70 far north to the
mid 70s south.

05

.LONG TERM...
/Updated at 0405 PM CDT Thu May 06 2021/

Model guidance trended wetter with the mid week frontal system, as
the front looks to stall further north than previously expected,
or at least make a quicker return northward. Trended rain chances
up for several periods through midweek, with 2-3 inches of rain
spread across several days.

14

Previous long-term discussion:
/Updated at 0310 AM CDT Thu May 06 2021/
Friday night through Wednesday.

A surface high will slide southeastward across the area Friday
night, with the center reaching southeast Alabama and southern
Georgia by Saturday morning. This combined with a dry air mass
will promote favorable radiational cooling conditions for the
first part of the night, before mid-level clouds move in later in
the night. Still expect the cooler locations to reach the 40s with
mid 40s in the northeastern valleys. Can't rule out a stray
sprinkle/shower late in the night with a couple weak shortwaves in
the northwest flow aloft. The eastern CONUS longwave trough begins
to lift northeastward on Saturday, as shortwave ridging moves in
ahead of weak troughing over the Plains. A backdoor cold front may
reach as far as the northeast corner of Alabama before beginning
to lift back to the northeast as a warm front ahead of a deepening
surface low over the Central High Plains. An axis of higher
850-700mb mean RH values will be located near this front, and
can't rule out a couple showers in the far northeast counties
depending on how far the front makes it. Will keep PoPs below
mentionable levels at this time. Otherwise, low-level flow becomes
southwesterly with the associated warm air advection allowing
temperatures to warm up nicely. Expect a west to east gradient in
low temperatures Saturday night, as southerly winds keep
temperatures a little warmer in the west while areas in the east
get a little cooler near an area of high pressure.

Mid-level flow becomes west-southwesterly on Sunday as several
convectively induced or enhanced weak shortwaves begin to eject
out of broad troughing over the western CONUS. The surface low and
associated LLJ move eastward towards the Ohio Valley while the
trailing cold front sags southeastward into Arkansas. Models are
trending slower with the front and moisture return ahead of it,
and now expect most areas to remain dry during the day on Sunday.
Gusty southwest winds will cause temperatures to soar well into
the 80s. Instability will weaken by the time the front reaches the
area Sunday night, and expect any showers and storms to be in a
weakened state by this time. High PoPs are still warranted late
Sunday night into Monday morning, however, with PWATs increasing
to 1.5 to 1.75 inches and pronounced upper-level diffluence. The
front will continue to push through the area on Monday. If some
surface-based instability can develop then some stronger storms
would be possible mainly in the southeast counties, however shear
and forcing remain modest. A seasonably cool surface high
encompassing much of the CONUS east of the Rockies should allow
the front to push through most of the area by Monday night except
perhaps the far southeast counties before stalling as it becomes
parallel to the flow aloft. Additional weak shortwaves in quasi-
zonal flow aloft will bring more rain chances for Tuesday into
Wednesday, which may be more over-running in nature with the front
stalled near our southern border unless a shortwave is strong
enough to cause a wave of low pressure to develop. The placement
of the front should hopefully keep any heavier rainfall amounts
south of the areas that received the heaviest rainfall this past
Tuesday.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will continue to prevail through early afternoon
then we expect more clouds to move in from the northwest along
with scattered showers and a few thunderstorms. An upper-level
disturbance over the Mid Mississippi River Valley region will dive
southeast across the Mid South and into the Tennessee Valley
region late this afternoon and through the evening hours.

The concern will be for our northern terminals,
TCL/BHM/ASN/ANB/EET for some showers with a few thunderstorms
possible later this afternoon and into the evening hours. Cloud
bases should remain above restrictive levels except in and around
heavier convection. Limited moisture aloft and waning instability
will favor this activity diminishing before it moves across our
southern terminals.

Otherwise, low-level winds will remain out of the west-northwest
today 7-14 kts at times. Winds will remain from the northwest
overnight 6-12 kts and breezy at times behind the disturbance
that will move across the area. CIGs will lift with time through
the morning hours on Friday.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

05

&&

.FIRE WEATHER...

Mainly dry conditions are expected through Friday, although a
couple showers or storms may impact northern counties this evening.
Relative humidity values will drop into the 30 to 40 percent range
Friday, and into the 25 to 35 percent range on Saturday. Winds remain
out of the northwest Friday below 10mph, with a turn to the south on
Saturday. Rain chances return by Sunday night as our next system
approaches, with several wet periods expected next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     46  71  45  77  52 /  30   0   0  10   0
Anniston    46  71  46  78  54 /  20   0   0  10   0
Birmingham  48  73  50  79  57 /  30   0   0  10   0
Tuscaloosa  50  75  50  80  58 /  20   0   0   0   0
Calera      48  72  49  78  56 /  20   0   0   0   0
Auburn      51  72  49  77  55 /  10   0   0   0   0
Montgomery  51  75  50  81  57 /  10   0   0   0   0
Troy        52  76  50  81  55 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 6, 3:18 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
318 AM CDT Thu May 6 2021

ALZ011>015-017>050-071130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
318 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding is forecast to continue or develop along portions of
the Alabama, Cahaba, Coosa, Locust Fork, Tallapoosa, Black Warrior, and
Chattahoochee river basins. Please see the latest river flood
statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is forecast to continue along portions of the
Alabama, Cahaba, Coosa, Tallapoosa, and Black Warrior river basins
through Saturday. Please see the latest river flood statements for
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, May 6, 1:27 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     TUSKEGEE                32.42N 85.69W
05/04/2021                   MACON              AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            TUSKEGEE FOR TIME. TREES BLOWN DOWN AT
            VARIOUS LOCATIONS ACROSS MACON COUNTY.

&&

GMS
Local storm report, May 6, 1:30 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          4 N SPROTT              32.74N 87.22W
05/04/2021                   PERRY              AL   NWS STORM SURVEY

            AN EF-0 TORNADO TRACK WAS CONFIRMED BY NWS
            BMX SURVEY TEAM FROM NORTHEAST PERRY COUNTY
            TO SOUTHWEST CHILTON COUNTY. THE TORNADO
            BEGAN ALONG J MITCHELL ROAD AND MOVED
            EAST-NORTHEASTWARD BEFORE TAKING A
            RIGHT-HAND JOG AND ENDING JUST SOUTH OF
            MAPLESVILLE. DAMAGE CONSISTED PRIMARILY OF
            SNAPPED AND UPROOTED TREES.

&&
Local storm report, May 6, 1:38 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          2 SSW SHORTER           32.37N 85.95W
05/04/2021                   MACON              AL   NWS STORM SURVEY

            TIMBER DAMAGE WAS SURVEYED NEAR CHUBAHATCHEE
            CREEK ALONG CROSSKEYS ROAD IN MACON COUNTY
            AND DETERMINED TO BE CONSISTENT WITH A BRIEF
            EF-0 TORNADO. MOST OF THE PATH WAS IN AN
            INACCESSIBLE WOODED AREA TO THE NORTHWEST OF
            THE ROAD, WHERE A SMALL, FAINT TDS IS
            APPARENT ON RADAR.

&&
Local storm report, May 6, 1:40 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     JACKSONS' GAP           32.88N 85.82W
05/04/2021                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES BLOWN DOWN AT VARIOUS LOCATIONS ACROSS
            THE COUNTY. SOME STRUCTURES WERE HEAVILY
            DAMAGED BY FALLEN TREES, WITH AT LEAST 30
            INSTANCES OF ROADS BLOCKED BY FALLEN TREES.

&&

GMS
Local storm report, May 6, 2:01 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     UNION SPRINGS           32.14N 85.71W
05/04/2021                   BULLOCK            AL   EMERGENCY MNGR

            TREES BLOWN DOWN AT VARIOUS LOCATIONS ACROSS
            BULLOCK COUNTY, BLOCKING SOME ROADWAYS.

&&

GMS
Special weather statement, May 6, 5:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
537 PM CDT Thu May 6 2021

ALZ011-012-014-062330-
Winston AL-Marion AL-Lamar AL-
537 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN WINSTON AND
NORTHERN LAMAR COUNTIES UNTIL 630 PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuscumbia to near Sandy Springs to near
Ecru. Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant,
Detroit, Beaverton, Gu-Win, Brushy Lake, Weston, Ashridge, Brinn,
Lake Buttahatchee, Needmore, Moreland, Bear Creek, Twin, Natural
Bridge and Henson Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3432 8817 3430 8718 3397 8778 3390 8823
TIME...MOT...LOC 2236Z 318DEG 38KT 3475 8778 3447 8831 3439 8901

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:46 PM CDTSevere Thunderstorm WarningBMXLamar, Marion, Winston59 min
May 6, 6:27 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Walker, Winston63 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.